Arizona, 2009Flash Flood and Damaging Wind in Arizona, September 8, 2009
September 8, 2009 · NWS TWC · 2 events in 2 counties and zones
High pressure aloft remained centered near northwest New Mexico on September 8th, resulting in a southeast flow that maintained a moisture supply across southeast Arizona. With weak winds aloft, storms moved slowly, producing locally heavy rainfall and locally strong downburst winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure aloft remained centered near northwest New Mexico on September 8th, resulting in a southeast flow that maintained a moisture supply across southeast Arizona. With weak winds aloft, storms moved slowly, producing locally heavy rainfall and locally strong downburst winds. Outflow boundaries from storms encouraged further development into the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 8, 8:37 AM MST, 5 hours 23 minutes earlier.
Area forecast discussion, Sep 8, 8:37 AM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
837 AM MST TUE SEP 8 2009
.SYNOPSIS...SUFFICIENT MOISTURE WILL BE IN PLACE ACROSS SOUTHEAST
ARIZONA FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK. NEAR NORMAL HIGH TEMPERATURES ARE ALSO
EXPECTED THIS WEEK.
&&
.DISCUSSION...CURRENT FORECAST ON TRACK WITH MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS EXPECTED TODAY. OVERALL SYNOPTIC
PATTERN HAS A SHORTWAVE TROUGH MOVING EAST THROUGH THE NORTHERN
ROCKIES...HIGH PRESSURE ALOFT NEAR THE FOUR CORNERS AND A WEAK
DISTURBANCE OVER FAR WEST TEXAS/SOUTHWESTERN NEW MEXICO. LATEST
SATELLITE IMAGERY SHOWS PATCHES OF MAINLY MID LEVEL CLOUDS ACROSS
SOUTHEAST ARIZONA...WITH A LITTLE THICKER CLOUD COVER ALONG THE NEW
MEXICO BORDER ON THE BACK SIDE OF AFOREMENTIONED DISTURBANCE.
UNMODIFIED AREA SOUNDINGS SHOW AMPLE MOISTURE IN PLACE ACROSS THE
REGION (1.38 PW VALUES AT BOTH KPSR AND KTWC)...AS WELL AS NEGATIVE
LIFTED INDEX PARAMETERS. WITH WEAK DISTURBANCE PROGGED TO MOVE
SLOWLY EAST TODAY...WILL HAVE TO RELY ON THE OLD STANDARD OF DAYTIME
HEATING AND TERRAIN TO GET CONVECTION GOING. KTWC SOUNDING SHOWS
WEAK FLOW AT THE MID LEVELS AND THUS SUSPECT THAT ONCE CONVECTION
DOES GET GOING THE SHOWERS/STORMS WILL BE SLOW MOVERS. AFTERNOON
TEMPERATURES TO TOP OUT NEAR TO SLIGHTLY BELOW NORMAL THE NEXT
COUPLE OF DAYS AS THE UPPER HIGH REMAINS CENTERED NEAR THE FOUR
CORNERS. NO UPDATES.
&&
.AVIATION...MOSTLY CLEAR TO PARTLY CLOUDY SKIES THIS MORNING WITH
ANY CLOUDS OF SIGNIFICANCE AT OR ABOVE 12K FT AGL. THEREAFTER...
ISOLATED-SCATTERED TSRA/SHRA DEVELOPING BY 19Z AND CONTINUING INTO
THIS EVENING. CLOUD DECKS GENERALLY 9-11K FT AGL OUTSIDE TSRA/SHRA.
LIGHT DIURNALLY DRIVEN SURFACE WINDS INTO WEDNESDAY MORNING THOUGH
OUTFLOW WINDS REACHING 35 KTS MAINLY DURING THE 20Z-04Z PERIOD.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS ARE EXPECTED THIS WEEK.
&&
.PREV DISCUSSION...UPPER TROUGH OVER THE NRN ROCKIES AND RIDGE OVER
THE CENTRAL CONUS WITH LIGHT MID AND UPPER-LEVEL WIND FIELDS ACROSS
SE AZ THIS MORNING. SHEER AXIS IN THE 500-300 MB LAYER EVIDENT VIA
08/00Z UPPER AIR PLOTS AND THIS FEATURE TO REMAIN ACROSS THE AREA
TODAY. MOISTURE SHOULD BE SUFFICIENT THIS AFTERNOON AND EVENING TO
WARRANT CHANCE-TYPE POPS FROM THE TUCSON METRO AREA EWD. HIGH
PRESSURE ALOFT TO DEVELOP NEAR THE FOUR CORNERS REGION WED THEN
MEANDER TOWARD THE PACIFIC NW BY FRI. GIVEN THE EXPECTED GENERALLY
ELY FLOW AROUND THIS SYSTEM AND THE CONTINUING AVAILABLE MOISTURE...
WILL MAINTAIN AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND TSTMS FROM TUCSON EWD THRU FRI WITH LESSER
CHANCES ACROSS FAR WRN PIMA COUNTY. 08/00Z GFS INDICATED UPPER RIDGE
TO REMAIN OVER THE WRN CONUS DURING THE WEEKEND AND EARLY NEXT WEEK
WITH DEEP UPPER LOW OVER THE CENTRAL CONUS. FLOW ALOFT TO BECOME
INCREASINGLY NLY AND A TREND TOWARD GRADUALLY DRIER CONDITIONS TO
OCCUR. HOWEVER...SHOULD STILL BE ENOUGH MOISTURE TO MERIT LOW-GRADE
POPS MAINLY FROM TUCSON EWD SAT-MON. NEAR NORMAL HIGH TEMPS TO OCCUR
THIS FORECAST PERIOD.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 8, 8:40 AM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
840 AM MST TUE SEP 8 2009
AZZ029-031-032-090700-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
840 AM MST TUE SEP 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS MORNING AND INTO THE AFTERNOON HOURS ACROSS THE LOWER DESERTS
OF SOUTHEAST ARIZONA. PRECIPITATION CHANCES WILL THEN CONTINUE INTO
THE EVENING HOURS TONIGHT BEFORE DIMINISHING LATE TONIGHT. THE MAIN
THREAT FROM ANY STORMS THAT DO DEVELOP TODAY AND TONIGHT WILL BE
HEAVY RAINFALL DUE TO A MOIST AIRMASS IN PLACE ACROSS THE REGION.
STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST AT 5 TO 10 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE MOIST AIRMASS IS EXPECTED TO REMAIN IN PLACE INTO THE WEEKEND
BEFORE SOME DRYING TAKES PLACE. THEREFORE...THERE WILL STILL BE
ENOUGH MOISTURE FOR A SLIGHT CHANCE OF SHOWER AND THUNDERSTORM
DEVELOPMENT EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ019-030-033>035-090700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
840 AM MST TUE SEP 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS MORNING AND INTO THE AFTERNOON HOURS ACROSS SOUTHEAST ARIZONA.
THE CHANCE OF SHOWERS AND STORMS WILL THEN CONTINUE INTO THE EVENING
HOURS TONIGHT BEFORE DIMINISHING LATE TONIGHT. THE MAIN THREAT FROM
ANY OF THE STORMS TODAY AND TONIGHT WILL BE HEAVY RAIN DUE TO A
MOIST AIRMASS IN PLACE. STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST
AT 5 TO 10 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A MOIST AIRMASS IS EXPECTED TO REMAIN ACROSS SOUTHEAST ARIZONA INTO
THE WEEKEND AS THE UPPER HIGH STAYS NEAR THE FOUR CORNERS. SOME
DRYING WILL THEN TAKE PLACE LATE IN THE WEEKEND INTO EARLY NEXT
WEEK. THERE WILL BE ENOUGH MOISTURE PRESENT FOR A CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE
THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG
DAMAGING THUNDERSTORM OUTFLOW WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Flash Flood, Cochise
- When
- September 8, 2:00 PM MST to 3:00 PM MST
- Where
- Cochise County, 2 mi NW of Bisbee to 3 mi NW of Bisbee
- Cause
- Heavy Rain / Burn Area
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.451, -109.944
Scattered thunderstorms produced locally heavy rainfall near the intersection of State Highway 80 and Old Divide Road, approximately 2 miles northwest of Bisbee. Rainfall was not excessively heavy, with radar estimates of near 1.25 inch. However, an earlier fire burned hillsides in the area in May 2009, leaving the landscape prone to flash flooding. Flooding and debris flows destroyed portions of the road and surrounding culverts, and forced the closure of Old Divide Road.
Thunderstorm Wind, Pima
- When
- September 8, 9:30 PM MST
- Where
- Pima County, 1.93 mi SSW of Oro Vly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 32.395, -110.996
Thunderstorm microburst winds estimated at 60 mph downed several trees near the intersection of Lambert Lane and La Canada Drive in Oro Valley. The trees ranged in diameter from 5 to 10 inches. Some minor roof tile damage was also reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Alabama, September 8, 2009$634,000 · 1.75 in hail · 13 events
- Flash Flooding and Flooding in Kansas, September 8, 2009$362,000 · 11 events
- Lightning Strike in North Dakota, September 8, 2009$40,000 · 1 event
- Flooding and Hail in Kentucky, September 8, 2009$20,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, September 8, 2009$20,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, September 8, 2009$15,000 · 70 kt wind · 3 events
- Flash Flood and Hail in Tennessee, September 8, 200950 kt wind · 10 events
- Hail in Nebraska, September 8, 20091.5 in hail · 10 events
- Damaging Winds and Heavy Rain in Kentucky, September 8, 2009$9,000 · 52 kt wind · 9 events
- Flash Flood and Damaging Winds in Texas, September 8 to 9, 2009$12,000 · 56 kt wind · 5 events
- Flash Flood and Hail in South Dakota, September 8, 2009$5,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Colorado, September 8, 20091 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191776, 187528.